Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 21, 2003

Daily Care

Question from Los Angeles, California, USA:

I have had type 1 diabetes for nearly six years, and even though I have tried my hardest to control my glucose levels, I often have trouble. I just got back from studying in Denmark for the semester, and my sugar levels were relatively normal for the first week, but for the past week, I wake up around 5:00 am to use the restroom and feeling like I have hyperglycemia. For the past week or so, I wake up around this hour with sugar levels around 350-420 mg/dl [19.4-23.3 mmol/L]. I am on a pump now, but in my NPH days, I did experience the dawn syndrome. I don't think my sudden out of nowhere spike in glucose level is the result of my traveling or of a rebound because I am usually within range before bed, and because this has been continuing for a week now, I have even tried to be a bit higher before bed (175 mg/dl [9.7 mmol/L]). I am desperately trying to get off the pump for personal reasons and am afraid that with this new sudden problem, I won't be able to. Do you have any idea what it might be? What should I do?

Answer:

You need to document glucose levels during the night to be sure they are not low. You also need to consider the need for more insulin early in the early morning hours if it is the dawn phenomenon. Look at the overnight numbers.Yes — set the alarm, get up, and see where you are. I won’t comment now on the insulin pump, but do figure out what is going on.

LD

[Editor’s comment: I will comment on the pump. I hope that before making a decision to discontinue it, you’ll consult with a diabetes team (experienced in pump use) that can help you with whatever personal issues you are having. Usually, experienced teams can find solutions to most every problem.

While basal/bolus regimens are effective, the pump does provide greater flexibility and allows you to “fine tune” more easily. Perhaps you might consider a “pump vacation” rather than stopping it entirely. At any, rate, please consult with an experienced diabetes team as soon as possible to help you problem-solve.

SS]